What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 20, 5:09 AM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 20, 5:09 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
609 AM CDT Tue Mar 20 2018
.SHORT TERM...(Today and Tonight)
Issued at 417 AM CDT Tue Mar 20 2018
Light precipitation will be the primary concern through tonight,
especially during the morning/early afternoon. Mid-upper level wave
currently tracking across the eastern Dakotas, producing a broad
area of light snow which has been progressing slowly east through
these early morning hours. Progression has been a little slower than
expected, as we continue to fight a layer of dry air advecting into
our far eastern counties. Persistent weak lift should be able to
overcome that by daybreak though, so will continue to carry high
pops across our eastern areas through late morning, then gradually
taper them off as the wave passes by this afternoon. Based on web
cam images and reports thus far which indicate the light snow has
had trouble accumulating, especially on non-grassy areas, so have
lowered our snow-liquid ratios below 10:1 most areas. This will cut
back overall snow totals to less than 2 inches across the forecast
area, including daytime snow amounts from around an inch in our far
eastern areas, to just a tenth or two toward the I-29 corridor after
12Z.
Mid levels dry out again behind the morning wave, but we still have
another subtle wave forecast to drop southeast across the eastern
Dakotas tonight. NAM/Canadian producing spotty QPF with this wave,
which would most likely be drizzle given the lack of saturation in
that ice-producing layer. As temperatures dip back below freezing
tonight, could see spotty freezing drizzle if it materializes at
all. However, given the warm days and relatively mild nighttime
lows, road temps have been warming well above freezing during the
day and not dropping too far below freezing at night. Thus think
impact of any freezing precip will be minimal, but will mention
potential for light icing on untreated surfaces in the HWO.
.LONG TERM...(Wednesday through Monday)
Issued at 417 AM CDT Tue Mar 20 2018
Upper ridge builds into the Plains midweek, providing quiet weather
and warming temperatures for Wednesday through Thursday. Expect to
see temperatures warm into the upper 30s and 40s on Wednesday, with
readings 4-8 degrees warmer on Thursday.
A couple of systems slated to affect region late week through the
upcoming weekend. The first will be a broad wave lifting northeast
along the western side of the upper ridge Thursday night/Friday.
Expect much of the area to see rain with this wave, with exception
begin areas northeast of KBKX-KSPW line, where thermal profiles may
cool enough to support some light snow late Thursday night/Friday
morning. Any snowfall amounts expected to be minimal at this time.
A stronger wave ejects out of the Rockies and deepens as it moves
across the northern/central Plains later Friday night/Saturday.
GFS/ECMWF appear similar with the timing/track of the wave at this
time, but thermal profiles still differ, with GFS currently warmer
than the ECMWF, which is also on the cooler side of its ensemble
temperature spread. As such, still quite a bit of uncertainty in
this regard, so did not deviate from broad model consensus much.
Even with the cooler solutions, appears that most of our forecast
would be on the warmer side with minimal snow potential. Exception
again would be in southwest Minnesota and possibly Iowa Great Lakes,
but far too early to determine potential snow amounts given the high
degree of uncertainty.
Generally unsettled pattern continues into early next week, but
models are showing very little agreement in placement/timing of any
key features beyond Saturday, so confidence in any rain/snow chances
are low for that range.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 604 AM CDT Tue Mar 20 2018
Light snow with IFR/MVFR visibilities and ceilings will slowly
taper off from west to east from mid morning into the afternoon.
Stratus will then persist through tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Mar 20, 3:58 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 AM CDT Tue Mar 20 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-211000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-Clay SD-Union-
458 AM CDT Tue Mar 20 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
An area of light snow will gradually shift east and end through
the day. Any daytime accumulation should remain less than an inch.
Patchy drizzle or freezing drizzle will be possible tonight,
mainly in parts of east central South Dakota and southwest
Minnesota. Spotty light icing will be possible on elevated and
untreated surfaces.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A chance of rain and snow will impact the region Friday into the
upcoming weekend. While some areas could see accumulating snow,
there is too much uncertainty in the track of this system, as well
as in associated temperatures, to determine snowfall amounts at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
SDZ038-050-052-053-057>060-063>065-068-069-211000-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
458 AM CDT Tue Mar 20 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A chance of mainly rain will impact the region Thursday night
into the upcoming weekend. While there is a lot of uncertainty in
the track of this system, as well as in associated temperatures,
it appears the potential for accumulating snow along and west of
the James River Valley is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 20, 7:23 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 AM CDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 S BROOKINGS 44.29N 96.79W
03/20/2018 M2.0 INCH BROOKINGS SD COCORAHS
&&Local storm report, Mar 20, 7:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 AM CDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 NE WALL LAKE 43.54N 96.94W
03/20/2018 M1.7 INCH MINNEHAHA SD COCORAHS
&&Local storm report, Mar 20, 7:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 AM CDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 W BRUCE 44.44N 96.99W
03/20/2018 M2.0 INCH BROOKINGS SD COCORAHS
&&Local storm report, Mar 20, 7:32 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW PIPESTONE 44.00N 96.31W
03/20/2018 M2.0 INCH PIPESTONE MN CO-OP OBSERVER
&&Local storm report, Mar 20, 8:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 AM CDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MARSHALL 44.45N 95.79W
03/20/2018 M2.0 INCH LYON MN CO-OP OBSERVER
&&Local storm report, Mar 20, 8:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 AM CDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MINNEOTA 44.56N 95.98W
03/20/2018 M2.0 INCH LYON MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&